I feel a great need to talk about something I've been dealing with lately. It starts with the following words; Technically, I'm a drug addict. I know, it doesn't so much make me look very good but bear with me for a minute. It's not like that, really. A few years ago I was living in Los Angeles with a girl who was going to college there. Sometime about a year in, maybe less, I started having panic attacks, full on shaking sweating can't-eat can't-sleep no-reason-for-any-of-it-that-I-can-tell panic attacks. I went to see a doctor who put me on Xanax, a fast acting short half-life benzodiazepine. I took xanax for about a year, maybe a little less, and then moved through three or four other medications that didn't work well for me before I landed on Valium some two plus years ago. Anybody who knows anything about drugs, and benzo's in particular knows that being on Valium for longer then a couple months is bad news. Being on it for a couple years is fucking terrible news. It's been so long since that first prescription I honestly don't remember how I decided on Valium, or even which fucking doctor first gave it to me. I can say I don't remember the doc sitting me down and telling me about the severity of the drug, or the fact that if I stayed on it for an extended period of time I'd have to go through Hell and back to get off it.
By the time I moved back to Oregon and found a new doctor, I wasn't even slightly interested in being off my meds, I felt comfortable with what I was taking and didn't see any reason to change it. I'd been on them long enough without any warnings or side effects that I didn't seen a reason to be off them anymore. I want to be clear in that I have never abused my medication, never used them before the refill date and looked for more or shit like that. I took them solely as they were prescribed to me, one in the morning, one at night. Anyways, I started seeing a doc in Bend, and she would constantly yet gently push me to stop taking it, but I wasn't interested. I didn't want to be completely off medication, I didn't feel like I was ready, or in a place where I could handle it. Shortly after moving back to Oregon I was hit with several personal blows, blows that left me emotionally drained and decimated, and thinking about stopping my meds was unthinkable. The doc wanted to move me off the valium and on to an anti-depressant, but I'd taken AD's before and hated every single one. I didn't believe I was 'depressed', just anxious, and wanted nothing to do with any other medication. I was comfortable with my 5mg of V in the morning and another five at night, kept me in a nice warm little fog, one I lived in for so long I quit seeing it as a fog and it became my worldview. So she continued to prescribe it to me casually, keeping me on the same dosage I'd always been on. Did you know that after about a year of regular valium usage you start to lose some mental and cognitive functions? Essentially you get stupider. Anybody who knows me at all knows that for better or for worse I place a lot of stock and pride in my intelligence. I've never been a star athlete (though I was a kickass swimmer), never dated any supermodels, never made a million dollars. I've always and only had my brain to set me apart from the masses, and my taking this drug everyday was literally slowly eroding the bedrock of my IQ. I didn't care. Until about two months ago.
I reached a point where I wanted to be off my meds for two reasons. Reason number one; I wanted to be off my meds. Period. I wanted to experience life beyond the valium daze. Fair enough right? Reason number two; You can't fly helicopters if you're taking that kind of shit. Gotta be sharp and alert. I decided to become a pilot, and in order to do that, I had to kick the valium. So I started tapering off with the 'help' of a therapist, going down a couple milligrams at a time, then throwing in a second benzodiazepine called Klonopin to be taken every once in a while as needed to cut the severity of the valium withdrawals. For the first couple weeks I went up and down, feeling good one day and less the second. I'd have waves of anxiety that would just come out of nowhere and crash into me like a truck, rendering me largely incapable of performing even the most basic of tasks or social interactions. After every drop in dosage the symptoms would come back for a couple days and then subside, never getting to a point where I really felt constantly aware of them. Until recently. I mentioned before that I had bronchitis a few weeks ago, and when I was so horribly sick I didn't even think about my valium until I realized one morning that I hadn't taken anything in four days. So I decided to see how long I could go. I made it a couple more days before I hit a wall of symptoms that actually scared me, and I took half a pill. Well its been over THREE WEEKS now since I took that last half of a valium. Two pretty decent weeks, withdrawal symptoms not very severe, coming and going, and for full disclosure I have still been taking half a klonopin as needed, usually every three to five days, with the periods in between slowly getting longer. Then came this past week.
I just today completed a full seven days in between k-pin halves, still haven't touched the valium, and good sweet Mary mother of FUCK was it a hell of a week. The worst of the withdrawal symptoms kick in towards the end, once you've been cold turkey for more then a couple weeks, and explaining the horrific nature of them is quite difficult. 'Sensitivity to touch', check, sometimes it hurts to just have clothes or my sheets touching me. It hurts the bottoms of my feet to stand. This brings me to 'general pain', which holy shit I have. It hurts to blink, to move, to turn my head. My body is in a near constant state of feeling like it's on fire and at the same time immersed in a bath of ice, it's bizarre. Reality is different, and this is the most difficult symptom to explain. I see things differently, I perceive them differently, and I'm able to watch from some balcony in my mind as my speech pattern changes, the way I move changes, and I can't do anything about it. Personality changes are common to see during withdrawals from valium, lasting weeks or months sometimes. Everything looks odd, objects I look at are razor sharp, like I'm fucking seeing in High Definition and I'm acutely aware of EVERYTHING, while at the same time it all looks fake and computer generated. The very essence of how I view the world, the people and situations and interactions around me, it's all CHANGED. I feel like I'm on a bad drug trip that won't stop, and in a way I am. Usually when that happens though you can just wait it out, tell yourself it'll only be a couple hours and you can soldier through it. Not this though, this fucked up ordeal is going to last anywhere from a couple more days to a couple months. It's not all bad in the end I tell myself. The sense of accomplishment as I make it through another day without valium is massive. I'm not quite in a mindset where I can calm my thoughts enough to appreciate it fully, but that will come and I can't fucking wait. In six months the oppressive side effects should have fully dissipated, and in one year I will have regained any mental or cognitive function lost during the last two years, and will essentially be 'me' again. At least as much as anybody can truly be themselves.
So congratulations to myself, because what I've done/am doing is not easy, and I'm proud of me. Near the end of this road now, I'll be getting on a much better road, and if you asked me where it goes I'd tell you "Anywhere."